Skip to Main Content

++

I. PROBLEM

++

Vomiting of bright red blood or active bleeding from the nasogastric (NG) tube is seen. Upper gastrointestinal (GI) bleeding is bleeding that occurs proximal to the ligament of Treitz in the distal duodenum (esophagus, stomach, or duodenum). The majority of GI bleeds in neonates are benign, self-limiting, and require minimal workup and treatment, but it is important to detect the cases that have significant underlying pathology.

++

II. IMMEDIATE QUESTIONS

++

  1. What are the vital signs? If the blood pressure is dropping and there is active bleeding, urgent crystalloid volume replacement is necessary.

  2. What is the hematocrit? A spun or STAT hematocrit should be done as soon as possible. The result is used as a baseline value and to determine whether blood replacement should be performed immediately. With any acute episode of bleeding, the hematocrit may not reflect the blood loss for several hours.

  3. Is blood available in the blood bank should transfusion be necessary? Verify that the infant has been typed and cross-matched so that blood will be quickly available if necessary.

  4. Is there bleeding from other sites? Bleeding from other sites suggests disseminated intravascular coagulation (DIC) or other coagulopathy. If bleeding is coming only from the NG tube, disorders such as stress ulcer, nasogastric trauma, and swallowing of maternal blood are likely causes to consider in the differential diagnosis.

  5. How old is the infant? During the first day of life, vomiting of bright red blood or the presence of bright red blood in the NG tube is frequently secondary to swallowing of maternal blood during delivery. Infants with this problem are clinically stable with normal vital signs.

  6. What medications are being given? Certain medications are associated with an increased incidence of GI bleeding. The most common of these medications are indomethacin (Indocin), tolazoline (Priscoline), nonsteroidal anti-inflammatory drugs (NSAIDs), theophylline (rare), heparin, and corticosteroids. Some maternal medications can cross the placenta (aspirin, cephalothin, and phenobarbital) and cause coagulation disorders in the infant. Thiazides in pregnancy can be associated with neonatal thrombocytopenia.

  7. Was vitamin K given at birth? Failure to give vitamin K at birth may result in a bleeding disorder, usually at 3–4 days of life.

  8. Does the infant have a syndrome or condition that is associated with gastrointestinal bleeding? Down syndrome: Meckel diverticulum, Hirschsprung disease, pyloric stenosis. Turner syndrome: venous ectasia, inflammatory bowel disease. Klippel Trenaunay syndrome and blue rubber bleb nevus syndrome (BRBNS): vascular malformations. Osler Weber Rendu syndrome (hereditary hemorrhagic telangiectasia): epistaxis and vascular malformations, acute and chronic digestive tract bleeding. Epidermolysis bullosa: anal fissures, esophageal lesions, and strictures of the colon. Ehlers Danlos and pseudoxanthoma elasticum: fragile blood vessel wall structure. Hermansky-Pudlak syndrome: platelet dysfunction, inflammatory bowel disease. Glycogen storage disease type 1b: inflammatory bowel disease. Zellweger cerebrohepatorenal syndrome: GI bleeding.

  9. Is there a history of melena? Melena signifies significant upper gastrointestinal bleeding or possibly swallowed maternal blood (see also Chapter 49).

    ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.